Antiretroviral-associated portal hypertension: a new clinical condition? Prevalence, predictors and outcome

2008 Antiviral Therapy 13, 1 (103-107)

BACKGROUND: Cases of severe unexplained liver disease in HIV-infected individuals have recently been reported and are often associated with exposure to didanosine (ddl) and nodular regenerative hyperplasia. Herein, we examine the clinical outcome following ddl removal. METHODS: From 3,300 HIV-infected patients attending three clinics since 2004, all who exhibited persistently elevated aminotransferases and/or significant liver fibrosis in the absence of any known cause of liver damage were identified. RESULTS: Thirty-two individuals (prevalence approximately 1%) met the inclusion criteria - all were on antiretroviral therapy. Of these, 84% were male and 68% had acquired HIV through homosexual contact. Liver biopsy was performed in 12, of whom three showed nonspecific advanced liver fibrosis, two nodular regenerative hyperplasia and three showed only periportal fibrosis. On follow up, nine patients developed episodes of hepatic decompensation, mainly as a consequence of portal hypertension; in eight cases (25%) portal thrombosis was diagnosed. No association was found with plasma HIV RNA or CD4+ T-cell count. All patients but three had been exposed to ddl for a median of 44 months; removal of ddl in 27 was followed 12 months later by improvement in clinical and laboratory parameters in 13 (48%) patients. Finally, a trend towards liver fibrosis improvement was recognised using FibroScan. CONCLUSIONS: Idiopathic persistent liver enzyme elevations in HIV-infected individuals are often associated with cirrhotic and non-cirrhotic portal hypertension. Although this is a relatively rare condition, prolonged exposure to ddl seems to play a pathogenic role and removal of the drug is associated with clinical and laboratory improvements.

Pubmed : 18389904